Advertisement

International Ophthalmology

, Volume 30, Issue 1, pp 63–72 | Cite as

Risk factors for ethambutol optic toxicity

  • Katherine Anne Talbert EstlinEmail author
  • Alfredo A. Sadun
Original Paper

Abstract

Context Optic neuropathy is a well-known complication of ethambutol therapy and usually manifests as a decrease in visual acuity, cecocentral scotomas, and deficits in color vision. Objective To support or disprove the hypothesis that a significant majority of patients who develop ocular toxicity while undergoing treatment for a mycobacterium infection do so after experiencing either a prolonged course or unusually high serum levels of ethambutol. Design Retrospective chart review (16 cases) and literature meta-analysis (54 cases). Results Many cases lacked important data, but none countered the hypothesis. Age, duration of ethambutol, and dose of ethambutol were positively correlated with risk of toxicity. Conclusions Given an understanding of the risk factors for ethambutol optic toxicity, there exists a rationale for an optimization of ethambutol dosing protocols that can maximize the therapeutic effect while minimizing the incidence of optic toxicity.

Keywords

Age Dose Kidney Neuropathy Toxicity Tuberculosis 

References

  1. 1.
    Center for Disease Control Division of Tuberculosis Elimination (2007) Trends in tuberculosis, 2006—United States. http://www.cdc.gov/tb/pubs/tbfactsheets/TBTrends.htm. Accessed July 2008
  2. 2.
    American Thoracic Society, Centers of Disease Control and Prevention, and Infectious Diseases Society of America (2003) Treatment of tuberculosis. MMWR 52(No. RR-11):1–77Google Scholar
  3. 3.
    Zafar A (2005) Toxic/nutritional optic neuropathy. http://www.emedicine.com/OPH/topic750.htm. Accessed July 2008
  4. 4.
    Leibold J (1966) The ocular toxicity of ethambutol and it’s relation to dose. Ann N Y Acad Sci 135:904. doi: 10.1111/j.1749-6632.1966.tb45532.x CrossRefPubMedGoogle Scholar
  5. 5.
    Fang JT, Chen YC, Chang MY (2004) Ethambutol-induced optic neuritis in patients with end stage renal disease on hemodialysis: two case reports and literature review. Ren Fail 26(2):189–193. doi: 10.1081/JDI-120038521 CrossRefPubMedGoogle Scholar
  6. 6.
    Leppert D, Waespe W (1988) Neurotoxicity of antituberculous drugs in a patient without active tuberculosis. Ital J Neurol Sci 9(1):31–34CrossRefPubMedGoogle Scholar
  7. 7.
    Petri WA Jr (2006) Goodman & Gilman’s the pharmacological basis of therapeutics, 11th edn, chap 47, sect 4. McGraw-Hill, New YorkGoogle Scholar
  8. 8.
    Lindeman RD, Tobin J, Shock NW (1985) Longitudinal studies on the rate of decline in renal function with age. J Am Geriatr Soc 33(4):278–285PubMedGoogle Scholar
  9. 9.
    Schild HS, Fox BC (1991) Rapid-onset reversible ocular toxicity from ethambutol therapy. Am J Med 90(3):404–406. doi: 10.1016/0002-9343(91)80028-K CrossRefPubMedGoogle Scholar
  10. 10.
    Woung LC, Jou JR, Liaw SL (1995) Visual function in recovered ethambutol optic neuropathy. J Ocul Pharmacol Ther 11(3):411–419CrossRefPubMedGoogle Scholar
  11. 11.
    Melamud A, Kosmorsky GS, Lee MS (2003) Ocular ethambutol toxicity. Mayo Clin Proc 78(11):1409–1411CrossRefPubMedGoogle Scholar
  12. 12.
    Ikeda A, Ikeda T, Ikeda N, Kawakami Y, Mimura O (2006) Leber’s hereditary optic neuropathy precipitated by ethambutol. Jpn J Ophthalmol 50(3):280–283. doi: 10.1007/s10384-005-0308-7 CrossRefPubMedGoogle Scholar
  13. 13.
    Nasemann J, Zrenner E, Riedel KG (1989) Recovery after severe ethambutol intoxication–psychophysical and electrophysiological correlations. Doc Ophthalmol 71(3):279–292. doi: 10.1007/BF00170977 CrossRefPubMedGoogle Scholar
  14. 14.
    DeVita EG, Miao M, Sadun AA (1987) Optic neuropathy in ethambutol-treated renal tuberculosis. J Clin Neuroophthalmol 7(2):77–86PubMedGoogle Scholar
  15. 15.
    Lai TY, Chan WM, Lam DS, Lim E (2005) Multifocal electroretinogram demonstrated macular toxicity associated with ethambutol related optic neuropathy. Br J Ophthalmol 89(6):774–775. doi: 10.1136/bjo.2004.058099 CrossRefPubMedGoogle Scholar
  16. 16.
    Petrera JE, Fledelius HC, Trojaborg W (1998) Serial pattern evoked potential recording in a case of toxic optic neuropathy due to ethambutol. Electroencephalogr Clin Neurophysiol 71(2):146–149Google Scholar
  17. 17.
    Smith LJ (1987) Should ethambutol be barred? J Clin Neuroophthalmol 7:84–86Google Scholar
  18. 18.
    Kardon RH, Morrisey MC, Lee AG (2006) Abnormal multifocal electroretinogram (mfERG) in ethambutol toxicity. Semin Ophthalmol 21(4):215–222. doi: 10.1080/08820530600987454 CrossRefPubMedGoogle Scholar
  19. 19.
    Farnsworth TD (1975) 100-hue test in diagnosis of ethambutol-induced damage to optic nerve. Ophthalmologica 171:425–431CrossRefGoogle Scholar
  20. 20.
    Zoumalan CI, Agarwal M, Sadun AA (2005) Optical coherence tomography can measure axonal loss in patients with ethambutol-induced optic neuropathy. Graefes Arch Clin Exp Ophthalmol 243:410–416. doi: 10.1007/s00417-004-1053-1 CrossRefPubMedGoogle Scholar
  21. 21.
    Narang RK, Varma BM (1979) Ocular toxicity of ethambutol (a clinical study). Indian J Ophthalmol 27(1):37–40PubMedGoogle Scholar
  22. 22.
    Lim SA (2006) Ethambutol-associated optic neuropathy. Ann Acad Med Singapore 35(4):274–278PubMedGoogle Scholar
  23. 23.
    Zoumalan CI, Sadun AA (2007) Optical coherence tomography can monitor reversible nerve-fibre layer changes in a patient with ethambutol-induced optic neuropathy. Br J Ophthalmol 91(6):839–840. doi: 10.1136/bjo.2006.107326 CrossRefPubMedGoogle Scholar
  24. 24.
    Dotti MT, Plewnia K, Cardaioli E, Manneschi L, Rufa A, Alemà G, Federico A (1998) A case of ethambutol-induced optic neuropathy harbouring the primary mitochondrial LHON mutation at nt 11778. J Neurol 245(5):302–303. doi: 10.1007/s004150050223 CrossRefPubMedGoogle Scholar
  25. 25.
    Karmon G, Savir H, Zevin D, Levi J (1979) Bilateral optic neuropathy due to combined ethambutol and isoniazid treatment. Ann Ophthalmol 11(7):1013–1017PubMedGoogle Scholar
  26. 26.
    De Marinis M (2001) Optic neuropathy after treatment with anti-tuberculous drugs in a subject with Leber’s hereditary optic neuropathy mutation. J Neurol 248(9):818–819. doi: 10.1007/s004150170103 CrossRefPubMedGoogle Scholar
  27. 27.
    Nair VS, LeBrun M, Kass I (1980) Peripheral neuropathy associated with ethambutol. Chest 77(1):98–100. doi: 10.1378/chest.77.1.98 CrossRefPubMedGoogle Scholar

Copyright information

© Springer Science+Business Media B.V. 2009

Authors and Affiliations

  • Katherine Anne Talbert Estlin
    • 1
    Email author
  • Alfredo A. Sadun
    • 1
  1. 1.Doheny Eye Institute, Keck School of MedicineUniversity of Southern CaliforniaLos AngelesUSA

Personalised recommendations